Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 55, NWS Amarillo, TX

May 9, 2017Deaf Smith County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 9, 2017, 9:47 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2017, 9:47 PM CDT (02:47 UTC)
Expired
May 9, 2017, 10:45 PM CDT
In force
58 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Deaf Smith County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 85 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:23 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WUUS54 KAMA 100247
SVRAMA
TXC117-359-100345-
/O.NEW.KAMA.SV.W.0055.170510T0247Z-170510T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
947 PM CDT TUE MAY 9 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Oldham County in the Panhandle of Texas...
  North central Deaf Smith County in the Panhandle of Texas...

* Until 1045 PM CDT

* At 947 PM CDT, a severe thunderstorm was located 8 miles northwest
  of Simms, or 18 miles west of Vega, moving northeast at 25 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for the Panhandle
of Texas.

LAT...LON 3505 10266 3513 10283 3552 10277 3538 10232
TIME...MOT...LOC 0247Z 208DEG 21KT 3515 10272 

HAIL...1.25IN
WIND...<50MPH
 
$$

14
2 follow-up statements
537 
WWUS54 KAMA 100308
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1008 PM CDT TUE MAY 9 2017

TXC117-359-100345-
/O.CON.KAMA.SV.W.0055.000000T0000Z-170510T0345Z/
Oldham TX-Deaf Smith TX-
1008 PM CDT TUE MAY 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN OLDHAM AND NORTH CENTRAL DEAF SMITH COUNTIES...

At 1008 PM CDT, a severe thunderstorm was located over Adrian, or 12
miles west of Vega, moving northeast at 25 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1100 PM CDT for the Panhandle
of Texas.

LAT...LON 3505 10266 3513 10283 3552 10277 3538 10232
TIME...MOT...LOC 0308Z 208DEG 21KT 3526 10265 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...<50MPH
 
$$

14
554 
WWUS54 KAMA 100331
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1031 PM CDT TUE MAY 9 2017

TXC117-100341-
/O.CAN.KAMA.SV.W.0055.000000T0000Z-170510T0345Z/
Deaf Smith TX-
1031 PM CDT TUE MAY 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DEAF SMITH
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for the Panhandle
of Texas.

LAT...LON 3552 10277 3538 10232 3518 10252 3519 10262
      3526 10281
TIME...MOT...LOC 0331Z 208DEG 21KT 3538 10257 

$$

TXC359-100345-
/O.CON.KAMA.SV.W.0055.000000T0000Z-170510T0345Z/
Oldham TX-
1031 PM CDT TUE MAY 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN OLDHAM COUNTY...

At 1031 PM CDT, a severe thunderstorm was located 8 miles northeast
of Adrian, or 12 miles northwest of Vega, moving northeast at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1100 PM CDT for the Panhandle
of Texas.

LAT...LON 3552 10277 3538 10232 3518 10252 3519 10262
      3526 10281
TIME...MOT...LOC 0331Z 208DEG 21KT 3538 10257 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:33 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 9, 6:33 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
633 PM CDT Tue May 9 2017

.AVIATION...00Z TAFS...
Various flight categories expected over the next 24 hours as
storms currently in NM will make their way across the TX Panhandle
tonight. TSRA expected at all TAF sites as early as 01z to as late
as 12z. Thereafter, expect some MVFR cigs to linger as vicinity
showers will persist through about 18z. VFR conditions look to
return after 15z at all TAF sites. Storms will be capable of
producing large hail, damaging winds, and possibly and isolated
tornado. Winds for the overall TAF period will be out of the
south, but some northerly winds behind the storms could occur from
the 9-15z time period.

Weber

&&

.PREV DISCUSSION... /Issued 347 PM CDT Tue May 9 2017/

DISCUSSION...
Southeast upslope surface flow continues to bring moisture into the
region. Meanwhile an upper level low was located across far
northwest Mexico/southeast Arizona. Isolated to scattered
thunderstorms may develop over southeast New Mexico into the western
south plains this afternoon as the atmosphere becomes unstable given
the additional breaks in the clouds in this area. This region will
also be closer to the approaching upper level low's dynamics. The
question will be how far north and east can this convection make
into the Texas Panhandle this afternoon and evening. Models at this
point are not very aggressive with bringing too much convection into
our area as we are removed from the better dynamics.

Tonight, things change as the upper level low moves closer to our
area and a jet streak around the southeast side of the low moves
closer to our area providing better dynamics for our area. Also, PVA
ahead of a vort max and upper level diffluence over the area will be
present.  With this these things in place, showers and thunderstorms
are expected to develop late this evening along the New Mexico state
line and move east across the panhandles. Severe thunderstorms will
be possible with large hail and damaging winds the main threats. A
few tornadoes will also be possible with this activity and mainly
with any discrete cells that can form ahead of the line.

The upper level low will be in northern New Mexico by Wednesday
afternoon and this should provide enough dynamics for more
thunderstorms to develop along any boundary
(ie...outflow...dryline...surface trough) that may be found across
the northeast half of the CWA. Again, severe thunderstorms with
large hail and damaging winds will be possible in this area. A
tornado or two also can not be ruled out initially along the
boundary. The development of these storms will be somewhat
conditional depending on if the morning convection sticks around
longer than anticipated.

The upper level low then moves across the panhandles and into south
central Kansas by Thursday afternoon. Some more showers and
thunderstorms will be possible under the cold core and wrap around
of the low as it moves across and east of our area.

The pattern is expected to be dry for the panhandles Friday and
Saturday as upper level ridging builds across the plains. Chances of
thunderstorms return to the eastern panhandles Sunday and Monday as
weak disturbances move across and interact with a dryline in these
areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                56  77  49  69  46 /  70  30  10  20   5
Beaver OK                  57  78  53  68  48 /  30  50  40  30  20
Boise City OK              52  74  44  63  41 /  50  40  40  30   5
Borger TX                  58  79  51  70  48 /  70  50  20  20  10
Boys Ranch TX              57  77  49  69  46 /  60  30  20  20   5
Canyon TX                  57  78  48  71  45 /  70  30  10  10   5
Clarendon TX               59  80  52  74  49 /  70  50  20  10   5
Dalhart TX                 53  74  46  66  43 /  60  40  30  20   5
Guymon OK                  56  78  49  66  46 /  40  50  40  30  10
Hereford TX                56  76  47  70  44 /  70  20  10  10   5
Lipscomb TX                59  77  52  70  48 /  50  50  40  30  20
Pampa TX                   57  77  49  68  46 /  70  50  20  20  10
Shamrock TX                59  79  54  75  51 /  70  60  30  20   5
Wellington TX              61  81  56  78  53 /  70  60  20  20   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/15
Hazardous weather outlook, May 9, 3:52 PM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
352 PM CDT Tue May 9 2017

OKZ001>003-TXZ001>020-100900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
352 PM CDT Tue May 9 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected across the Oklahoma and Texas
Panhandles through tonight. Some of the storms may become severe
with large hail and damaging winds being the main threat. An
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across the area Wednesday through
Thursday evening. Storms may be strong to severe on Wednesday.
Main threats will be large hail and damaging winds. An isolated
tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotters should continue to monitor the forecast and be ready for
possible activation tonight and Wednesday.

In the hours before

Local storm report, May 9, 9:18 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
918 PM CDT TUE MAY 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     3 SSE BOISE CITY        36.69N 102.50W
05/09/2017  M68 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1700446

LG
Local storm report, May 9, 9:23 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
923 PM CDT TUE MAY 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     3 SSE BOISE CITY        36.69N 102.50W
05/09/2017  M61 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1700447

LG
Local storm report, May 9, 9:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
937 PM CDT TUE MAY 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     TSTM WND GST     KEYES                   36.81N 102.25W
05/09/2017  E65 MPH          CIMARRON           OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700448

LG
Special weather statement, May 9, 9:39 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
939 PM CDT TUE MAY 9 2017

TXZ016-100315-
Deaf Smith TX-
939 PM CDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEAF SMITH COUNTY
UNTIL 1015 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Glenrio, or 29 miles northwest of Friona, moving north
at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Glenrio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Amarillo.

&&

A tornado watch remains in effect until 1100 PM CDT for the Panhandle
of Texas.

LAT...LON 3518 10304 3518 10287 3493 10295 3491 10304
TIME...MOT...LOC 0238Z 193DEG 21KT 3503 10295

14
Local storm report, May 9, 9:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
942 PM CDT TUE MAY 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND GST     KEYES                   36.80N 102.26W
05/09/2017  M73 MPH          CIMARRON           OK   BROADCAST MEDIA

&&

EVENT NUMBER AMA1700449

LG
Special weather statement, May 9, 9:46 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
946 PM CDT TUE MAY 9 2017

TXZ006-011-100315-
Hartley TX-Oldham TX-
946 PM CDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 1015 PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Nara Visa, moving north at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Amarillo.

&&

A tornado watch remains in effect until 1100 PM CDT for the Panhandle
of Texas.

LAT...LON 3584 10304 3582 10286 3543 10297 3544 10304
TIME...MOT...LOC 0246Z 187DEG 40KT 3553 10307

14

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:12 PM CDTSevere Thunderstorm WarningAMADeaf Smith63 min
May 9, 8:10 PM CDTSevere Thunderstorm WarningAMADallam80 min
May 9, 8:13 PM CDTSevere Thunderstorm WarningAMADeaf Smith62 min
May 9, 8:15 PM CDTSevere Thunderstorm WarningAMADeaf Smith60 min
May 9, 8:25 PM CDTTornado WarningAMADeaf Smith20 min
May 9, 9:00 PM CDTAreal Flood AdvisoryAMADeaf Smith3 hr
May 9, 9:13 PM CDTSevere Thunderstorm WarningAMADeaf Smith62 min
May 9, 9:15 PM CDTSpecial Weather StatementAMAOldham30 min
May 9, 9:39 PM CDTSpecial Weather StatementAMADeaf Smith36 min
May 9, 9:46 PM CDTSpecial Weather StatementAMAHartley29 min
May 9, 10:27 PM CDTSpecial Weather StatementAMAOldham33 min
May 9, 10:29 PM CDTSpecial Weather StatementAMADeaf Smith31 min
May 9, 10:47 PM CDTSpecial Weather StatementAMARandall43 min
May 9, 11:32 PM CDTSpecial Weather StatementAMARandall43 min
May 9, 11:37 PM CDTSpecial Weather StatementAMAHartley38 min
May 10, 12:02 AM CDTSpecial Weather StatementAMADeaf Smith28 min
May 10, 1:07 AM CDTSpecial Weather StatementAMAArmstrong23 min
May 10, 1:54 AM CDTSpecial Weather StatementAMARandall36 min
May 10, 2:13 AM CDTSevere Thunderstorm WarningAMAArmstrong, Randall47 min
May 10, 2:25 AM CDTSpecial Weather StatementAMADeaf Smith35 min
May 10, 2:29 AM CDTSpecial Weather StatementAMAArmstrong31 min
May 10, 2:42 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall33 min
May 10, 2:49 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray41 min
May 10, 3:08 AM CDTTornado WarningAMAArmstrong, Donley22 min
May 10, 3:15 AM CDTSpecial Weather StatementAMAArmstrong30 min
May 10, 3:29 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray61 min
May 10, 3:37 AM CDTSevere Thunderstorm WarningAMAArmstrong, Randall38 min
May 10, 4:04 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall42 min
May 10, 4:06 AM CDTTornado WarningAMAGray24 min
May 10, 4:28 AM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler62 min
May 10, 4:52 AM CDTSpecial Weather StatementAMACarson23 min
May 10, 5:28 AM CDTSpecial Weather StatementAMAHemphill47 min
May 10, 5:32 AM CDTSpecial Weather StatementAMAGray, Roberts43 min
May 10, 5:43 AM CDTSevere Thunderstorm WarningAMAHemphill62 min
May 10, 6:01 AM CDTSpecial Weather StatementAMAHemphill, Roberts, Wheeler29 min
May 10, 9:23 AM CDTSpecial Weather StatementAMAHemphill52 min
May 10, 9:43 AM CDTSpecial Weather StatementAMADonley62 min
May 10, 10:56 AM CDTSpecial Weather StatementAMAOchiltree, Roberts64 min
May 10, 3:42 PM CDTSpecial Weather StatementAMAMoore33 min
May 10, 3:51 PM CDTSevere Thunderstorm WarningAMAMoore, Potter54 min
May 10, 3:54 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall20 min
May 10, 3:58 PM CDTSpecial Weather StatementAMARandall32 min
May 10, 4:15 PM CDTSevere Thunderstorm WarningAMACarson, Potter45 min
May 10, 4:48 PM CDTSevere Thunderstorm WarningAMASherman47 min
May 10, 4:57 PM CDTSevere Thunderstorm WarningAMADonley63 min
May 10, 4:59 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter45 min
May 10, 5:32 PM CDTSevere Thunderstorm WarningAMACollingsworth42 min
May 10, 6:16 PM CDTSpecial Weather StatementAMACollingsworth29 min
May 10, 6:33 PM CDTSpecial Weather StatementAMAMoore27 min
May 10, 6:58 PM CDTSpecial Weather StatementAMADonley32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.